Hail, Loup
- When
- May 16, 3:25 PM CST
- Where
- Loup County, 6 mi NNW of Almeria
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.917, -99.567
11 hail, 5 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 2:01 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 301 PM CDT SUN MAY 16 2004 ...FORECAST CHALLENGE IS THE POTENTIAL FOR SVR STORMS THIS EVENING THEN TEMPERATURES AND POPS BEYOND... .DISCUSSION...AT 18Z SURFACE FRONT EXTENDING SE ACROSS THE PANHANDLE FROM NEAR AIA TO ONL THEN NE INTO CENTRAL MINNESOTA. DRYLINE THEN EXTENDING FROM NEAR AIA SOUTH INTO ERN CO. ONGOING CONVECTION EXITING TO THE NE WITH SCATTERED CONVECTION MOVING EAST TOWARD THE PANHANDLE ASSOCIATED WITH DISTURBANCE MOVING EAST. CLOUDS HAVE LIMITED HEATING OVERALL. LBF 18Z MODIFIED SOUNDING SHOWED LI TO AROUND -7 WITH CAPE IN ACCESS OF 2000 J/KG. THE NEXT COUPLE OF HOURS WILL HELP REDEFINE THE CONVECTIVE POTENTIAL BUT FOR NOW LEANING FOR AREAS IN THE WEST FROM TRIPLE POINT OVER THE PANHANDLE SOUTHWARD. CIRRUS SHIELD EXITING NORTHEAST WITH A COUPLE HOURS OF GOOD HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE. WV IMAGERY SHOW ANOTHER WAVE MOVING EAST ACROSS COLORADO WITH THE BEST POTENTIAL FOR SUPERCELLS TO BE OVER THE SOUTHWEST THIS EVENING. THEN BEFORE MIDNIGHT ANOTHER H7 WAVE LIFTING NORTHEAST WITH THE POTENTIAL FOR A THUNDERSTORM COMPLEX TO FORM OVER THE SW AND MOVE EAST OVERNIGHT AS THE SURFACE LOW OVER CO BEGINS TO LIFT NE ALONG THE FRONT. MODELS PUSH THE COLD FRONT SE TOWARD MORNING AND EAST OF THE FORECAST BY MONDAY MORNING. COOLER TEMPERATURE TO BE EXPECTED MON AND TUE AS SURFACE HIGH BUILDS SOUTHEAST AND SETTLES OVER SOUTH DAKOTA. THE EAST WINDS WILL INCREASE UPSLOPE ACROSS THE WEST WITH TIMING OF WAVES TO EJECT EAST OUT THE SOUTHWEST UPPER TROUGH...TO KEEP SCHC TO CHC POPS GOING FOR THE MOST PART. TUESDAY MAY BE DRY DURING THE DAY BUT AS THE H7 RIDGE AXIS BUILDS EAST WAVES EJECTING EAST OVERNIGHT. IN THE EXTENDED WED-SUN MODELS IN CLOSE AGREEMENT IN FEATURES ALOFT. AT THE SURFACE TIMING AND POSITION OF THE FRONT REMAIN DIFFERENT AS THE ECMWF MAINTAINS MORE NORTHERN POSITION. THE GFS REMAINS TO THE MODEL OF CHOICE WITH FRONT TO MIGRATE NORTH AND SOUTH THROUGH THE PERIOD THROUGH SUNDAY. SATURDAY SW TROUGH BEGINS TO FILL WITH STRONG WAVE EJECTING EAST THROUGH THE PLAINS ON SUNDAY. THIS WAVE SHOULD BE THE KICKER TO MOVE FRONT OUT AS BERMUDA RIDGE BREAKS DOWN. UPPER RIDGE WILL BUILD EAST BEYOND WITH SOUTHWEST FLOW TO RETURN WARMER TEMPERATURES BEYOND SUNDAY. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && TLK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 327 PM CDT SUN MAY 16 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-171104- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 327 PM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT ...A TORNADO WATCH IS IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN NEBRASKA... SEVERE WEATHER IS EXPECTED ACROSS MUCH OF THE OUTLOOK AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE EARLY THIS EVENING. THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING ACROSS THE EASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA. THESE STORMS WILL MOVE RAPIDLY NORTHEAST AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES THROUGH THE EARLY EVENING HOURS. ANOTHER AREA OF CONCERN IS ACROSS NORTHERN NEBRASKA WHERE STORMS COULD DEVELOP ALONG A WARM FRONT. WINDS ALOFT WILL BE STRONG AND STORMS ACROSS NORTHERN NEBRASKA ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...SEVERE THUNDERSTORMS COULD DEVELOP ACROSS SOUTHWEST NEBRASKA SOUTH OF INTERSTATE 80...JUST NORTH OF A COLD FRONT. LARGE HAIL IS THE PRIMARY CONCERN. TUESDAY...THE COLD FRONT WILL BEGIN TO MOVE NORTH AS A WARM FRONT. SEVERE STORMS COULD DEVELOP ANYWHERE IN THE OUTLOOK AREA AS THE FRONT MOVES NORTH. WINDS ALOFT WILL BE STRONG AND ISOLATED TORNADOES COULD FORM. WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE IS EXPECTED. THE WEATHER PATTERN WILL CONTINUE TO SUPPORT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. WINDS ALOFT WILL REMAIN STRONG. MOISTURE AND TEMPERATURE MAY BE ADEQUATE AT TIMES FOR SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING SOUTH OF ARTHUR IN ARTHUR COUNTY TO TAYLOR IN LOUP COUNTY. SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE REMAINDER OF THE OUTLOOK AREA TONIGHT. MASEK
The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
11 hail, 5 tornado, 1 flash flood. Local standard time, as filed.
The tornado made a brief touchdown over open rangeland.
The tornado touched down briefly in an open pasture.
The tornado took down power poles and uprooted numerous trees south of state highway 95 and then hit a farmstead as it crossed the highway about 3 miles south of Amelia ripping off the roof of a metal outbuilding and depositing it on the road. As it moved east-northeast, it overturned a center pivot irrigation system and uprooted more trees.
The tornado moved across open pastures.
Runoff from heavy rain accumulated quickly and washed out fences as it moved through low lying areas. Water rose up to the headlights of cars on Main Street.
The tornado moved across open fields and pastures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394710, 5394711, 5394712, 5394713, 5394714, 5394717, 5394715, 5394716, 5394719, 5394718, 5394720, 5394721, 5394795, 5394722, 5394723, 5394797, 5394796.